Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Tell me about Trich


 messalina - Fri Jul 15, 2005 12:01 am

If you have been diagnosed with trichomonas and was prescribed Metronidazole With a refill and you took both is there a chance that you might still have trich?

Is there a particularlly stubborn strain of this std or am I being silly. This is like my second opinion. When I told my GYN. of the secretion and fishy odour, even when fish wasn't on the menu the day before, he sprung into his let's get a culture mode. He came back and told me it's trich... and I was right not to use vaginal cleansers before coming in.

I had no idea! And since I wasn't sexually active for a while and hand't seen a Gyn. I counted myself Blessed. However, did I rid myself of trich? I still do at times, even without having fish the day before, smell that fishy odour.

Thanks a lot
 Dr. Anthony Solomon - Fri Jul 15, 2005 6:39 am

Metronidazole is the treatment of choice for trichomoniasis. However, certain strains of Trichomonas vaginalis (TV) can have diminished susceptibility to metronidazole. Infection with TV produces a malodorous, yellow-green discharge with vulvar irritation.

A fishy odor associated with a greyish or an off-white vaginal discharge is characteristic of Bacterial Vaginosis (BV). BV results from replacement of the normal Lactobacillus species in the vagina with high concentrations of anaerobic bacteria. It is the most prevalent cause of vaginal discharge or malodor. BV is associated with one or more of the following :

douching,
lack of vaginal lactobacilli
having multiple sexual partners


This disease also responds to treatment with metronidazole.


Dr Anthony Solomon
Consultant Physician, Tropical & Genitourinary Medicine
 messalina - Fri Jul 15, 2005 10:44 am

Metronidazole is the treatment of choice for trichomoniasis. However, certain strains of Trichomonas vaginalis (TV) can have diminished susceptibility to metronidazole. Infection with TV produces a malodorous, yellow-green discharge with vulvar irritation.

Okay, so Met. isn't the only treatment for TV, but is it the most effective? Under what circumstances would the strain be resistant to the treatment? The odour that emits with TV, you have not specifically said is a fishy odour. Is it? Or are you saying I may have been misdiagnosed?

A fishy odor associated with a greyish or an off-white vaginal discharge is characteristic of Bacterial Vaginosis (BV). BV results from replacement of the normal Lactobacillus species in the vagina with high concentrations of anaerobic bacteria.

Is this the reason women are admonished against douching? And how often are you talking about. I'm am one of those occassional douchers. I know you're not suppose to do it. Perhaps you could speak to me as the lay person I am to explain, anaerobic bacteria.

It is the most prevalent cause of vaginal discharge or malodor. BV is associated with one or more of the following :

douching,
lack of vaginal lactobacilli
having multiple sexual partners


What is multiple? Two, ten, fifty? And are we talking about during one's lifetime up to the diagnosis. Does age figure in here as for lifetime partners. Because to have more than two sexual partners in a lifetime when that is over 50 doesn't seem to be too uncommon. However, let's stay in the two range for me and not a heavy doucher. Does that automatically leave lack of vaginal lactobacilli? And, is there a cause of that other than douching, or is douching the cause?

This disease also responds to treatment with metronidazole.

I guess I should go back to my original question now. Since you say Met is a treatment for TV as well as BV, if I took two treatments of 4 pills each a month apart, should all the symptoms of either TV or BV be gone? PLEASE TRY AND RESPOND TO ALL MY POINTS.

Thank you
 Dr. Anthony Solomon - Fri Jul 15, 2005 12:03 pm

What is the strength of each pill ? Metronidazole is manufactured in different strengths.
 messalina - Fri Jul 15, 2005 12:50 pm

Yes. 500 mg
 Dr. Anthony Solomon - Fri Jul 15, 2005 1:37 pm

Treatment of choice is synonymous with most effective and proven. Metronidazole is approved for the treatment of trichomoniasis by the FDA. It gives a cure rate of 90-95% if taken in the recommended dosage.

Ensuring that your sex partners are treated results in relief of symptoms, improved cure rates and reduction of transmission. Certain strains which fail to respond with the recommended regimen do respond when the patient is re-treated, just as you have been. Infected persons and their partners must avoid sex until they are cured. If I did not state that TV gives a fishy odor, it means that it may not, neither have I said that you have been misdiagnosed. This is a question you should put to your doctor. Our forum is an advisory and educational one and it is not intended to replace the relationship between you and your doctor.

Douching is not recommended – not even occasionally - because it is associated with a high incidence of bacterial vaginosis and also facilitates the ascent of vaginal organisms higher up the female genital tract.

Anaerobic bacteria are bacteria that do not require oxygen to live and multiply. For that reason, bacterial vaginosis is also known as anaerobic vaginosis.

Multiple sexual partners would imply more than one regular sexual partner.

Dr Anthony Solomon
Consultant Physician, Tropical and Genitourinary Medicine

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us